Alert archive / New Mexico / Heat Advisories in 2021

Heat Advisory 1, NWS Albuquerque, NM

June 9, 20215 counties in New Mexico

NWS Albuquerque, NM issued this heat advisory at Jun 9, 2021, 2:33 PM MDT for 5 counties in New Mexico. It took effect at Jun 10, 2021, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2021, 2:33 PM MDT (20:33 UTC)
In effect from
Jun 10, 2021, 12:00 PM MDT
Expired
Jun 10, 2021, 6:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Chaves County, NM, Curry County, NM, De Baca County, NM, Quay County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 45 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3970 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS75 KABQ 092033
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
233 PM MDT Wed Jun 9 2021

NMZ238-101115-
/O.NEW.KABQ.HT.Y.0001.210610T1800Z-210611T0000Z/
/O.NEW.KABQ.HT.Y.0002.210611T1800Z-210612T0000Z/
Chaves County Plains-
233 PM MDT Wed Jun 9 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM MDT THURSDAY...
...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM MDT FRIDAY...

* WHAT...High temperatures on Thursday and Friday afternoon will 
  range from 103 to 108 degrees.

* WHERE...Chaves County Plains.

* WHEN...Noon to 6 PM MDT on Thursday, and again from Noon to 6 PM 
  MDT on Friday.

* IMPACTS...Hot temperatures may cause heat-related illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not leave children or pets unattended in vehicles.

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

DPorter/CHJ
3 follow-up statements
493 
WWUS75 KABQ 100800
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
200 AM MDT Thu Jun 10 2021

NMZ234>237-240-101800-
/O.EXA.KABQ.HT.Y.0001.210610T1800Z-210611T0000Z/
Quay County-Curry County-Roosevelt County-De Baca County-
Southwest Chaves County-
200 AM MDT Thu Jun 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS 
EVENING...

* WHAT...Temperatures between 100 and 106 degrees expected over the 
  plains with mid 90s expected over Southwest Chaves County.

* WHERE...Curry County, De Baca County, Quay County, Roosevelt 
  County and Southwest Chaves County.

* WHEN...From Noon today to 6 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

NMZ238-101800-
/O.CON.KABQ.HT.Y.0001.210610T1800Z-210611T0000Z/
/O.CON.KABQ.HT.Y.0002.210611T1800Z-210612T0000Z/
Chaves County Plains-
200 AM MDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS 
EVENING...
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT FRIDAY...

* WHAT...High temperatures up to 108 expected this afternoon. On 
  Friday high temperatures up to 105 expected.

* WHERE...Chaves County Plains.

* WHEN...From Noon today to 6 PM MDT this evening and again from 
  Noon to 6 PM MDT Friday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$
173 
WWUS75 KABQ 101809
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1209 PM MDT Thu Jun 10 2021

NMZ238-110215-
/O.CON.KABQ.HT.Y.0001.000000T0000Z-210611T0000Z/
/O.CON.KABQ.HT.Y.0002.210611T1800Z-210612T0000Z/
Chaves County Plains-
1209 PM MDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT FRIDAY...

* WHAT...For the first Heat Advisory, temperatures up to 107. For 
  the second Heat Advisory, temperatures up to 105 expected.

* WHERE...Chaves County Plains.

* WHEN...For the first Heat Advisory, until 6 PM MDT this evening. 
  For the second Heat Advisory, from Noon to 6 PM MDT Friday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

NMZ234>237-240-110000-
/O.CON.KABQ.HT.Y.0001.000000T0000Z-210611T0000Z/
Quay County-Curry County-Roosevelt County-De Baca County-
Southwest Chaves County-
1209 PM MDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Temperatures up to 105.

* WHERE...Curry County, De Baca County, Quay County, Roosevelt 
  County and Southwest Chaves County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

CHJ
367 
WWUS75 KABQ 102347
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
547 PM MDT Thu Jun 10 2021

NMZ238-110800-
/O.EXP.KABQ.HT.Y.0001.000000T0000Z-210611T0000Z/
/O.CON.KABQ.HT.Y.0002.210611T1800Z-210612T0000Z/
Chaves County Plains-
547 PM MDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT FRIDAY...
...HEAT ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...Temperatures up to 108 expected Friday.

* WHERE...Chaves County Plains.

* WHEN...From Noon to 6 PM MDT Friday.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

NMZ234>237-240-110100-
/O.EXP.KABQ.HT.Y.0001.000000T0000Z-210611T0000Z/
Quay County-Curry County-Roosevelt County-De Baca County-
Southwest Chaves County-
547 PM MDT Thu Jun 10 2021

...HEAT ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Temperatures will begin to drop early this evening, reducing the 
threat for heat related illness.

$$

CHJ

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this heat advisory went out at Jun 9, 11:54 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 9, 11:54 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1154 AM MDT Wed Jun 9 2021

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to continue for the most
part. Areas of smoke across western and central will produce MVFR
vsbys at KAEG through early afternoon. 6SM FU late tonight into
Thursday morning at KAEG and KABQ. Otherwise, mostly light winds
this afternoon except for gusty breezes at KLVS. Stronger winds will
develop on Thursday.

&&

.PREV DISCUSSION...308 AM MDT Wed Jun 9 2021...
.SYNOPSIS...
Hot and dry conditions are expected to prevail through the remainder
of the workweek. Triple digit heat will dominate across much of the
eastern plains through the weekend and above average temperatures
will exist areawide into next week. Showers and thunderstorms reenter
the forecast over the weekend with the highest chances favoring the
central mountains and eastward.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Pressure heights will trend up today and winds will trend down as an
upper level high over northern Mexico expands north into New Mexico.
High temperatures will continue above normal and generally be a
degree or two greater than yesterday's. Smoke from areas wildfires
will continue to plague the area for at least the first half of the
day and may create air quality issues.

A Pacific trough, currently approaching the west coast, will swing
northeast across the Great Basin toward the Rockies Thursday,
bringing increased southwest flow to New Mexico. Winds will trend up
and will generally be breezy to locally windy by afternoon.
Downslope winds across eastern New Mexico will send temperatures
soaring to well above normal, with record highs forecast across much
of the east central and southeast plains. Roswell is on track to hit
108 degrees Thursday, breaking the previous daily record of 106 set
in 2017. A Heat Advisory may be required for Chaves County for
Thursday.

LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...
Well above average overnight temperatures are expected Thursday
night after the day's near-record and record highs. High pressure
over the Chihuahuan Desert continues to elongate on Friday as it
slowly moves northward into southern NM. As it makes its trek into
the CONUS, a backdoor front descends from southeast CO Friday
afternoon. High temperatures across the eastern plains will dip a few
to as many as 10 degrees but will still be well above average. Sfc
flow shifts easterly in the wake of the front, bringing low level
return flow into the state and the possibility for showers and
thunderstorms on Saturday. A tricky forecast is in store for the
weekend as the evolution of several factors look to influence the
area's temperatures. As the 500mb high migrates northward, 700mb
temperatures soar over NM, cracking the 20C temperature line. These
potentially near-record temperatures could bring readings near the
sfc even higher than during the previous week for areas west of the
central mts. Potential mitigation of these scorching sfc temperatures
may come via the influx of moisture from the east. Likewise, despite
the high's advancement north, its heights look to stay well below
600 dam, maxing out at 596 dam on the ECMWF. Should the moisture from
the backdoor front on Friday push far enough westward, highs across
central and west-central areas may be tempered. Similarly, southeast
sfc flow should help minimize the mixing down of warmer temps aloft
across the eastern plains. As such, trended temperatures toward the
moderate side of guidance. By Monday, the high shifts over the NM/AZ
border, with the ECMWF predicting a stout 598 dam height. This will
keep hot temperatures on the horizon as the system slowly migrates
towards the Four Corners by Wednesday. Meanwhile, southeast return
flow will continue to advect Gulf moisture into NM, fueling the
potential for showers and thunderstorms each afternoon next week.

11/12

&&

.FIRE WEATHER...
Hot, very dry and unstable conditions will persist through the work
week across much of the area with mostly poor humidity recovery. A
Pacific trough will race northeast across the Great Basin toward the
Rockies on Thursday and bring stronger winds to much of our area,
resulting in an increased risk for critical fire weather conditions.
Forecast wind speeds are trending up across western New Mexico for
Thursday, where extremely dry conditions and receptive fuels may
allow for large fire growth. However, coverage and duration of
forecast critical fire weather conditions is not sufficient for a
watch at this time. Winds will trend back down Friday while a
backdoor front slides into the northeast and east central plains. An
upper level high will build up over New Mexico and expand over the
region going into early next week. Moisture from the backdoor front
may fuel rounds of wetting storms this weekend, but the wetting
footprint does not look to be significant at this time given given
isolated to scattered coverage. Meanwhile, the remainder of the area
will remain hot, dry and unstable with poor humidity recovery for
the foreseeable future.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 9, 5:16 AM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
516 AM MDT Wed Jun 9 2021

NMZ201>241-101130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
516 AM MDT Wed Jun 9 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Smoke from wildfires in Arizona will continue to push eastward into
New Mexico today and tonight with impacts to air quality expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Impacts to air quality are expected through at least Thursday as
continued smoke pushes into New Mexico from wildfires.

Record high temperatures are forecast Thursday across the east
central and southeast plains. A Heat Advisory may be required for
portions of the southeast plains.

Critical fire weather conditions are possible Thursday, especially
across far western New Mexico, and a Red Flag Warning may be
required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:33 PM MDTHeat AdvisoryABQChaves, De Baca, Lincoln, Roosevelt51 hr
Jun 9, 3:26 PM MDTFire Weather WatchABQCibola, McKinley, Rio Arriba, Sandoval, San Juan12 hr

Nearby

Heat Advisories in New Mexico, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.